An unusual presentation of erythema multiforme in a paediatric patient
- 259 Downloads
Erythema multiforme (EM) is an acute, vesiculobullous disease of skin and mucous membranes with symptoms ranging from mild to severe. A complex interaction of different factors has been implicated the condition; the majority with a preceding herpes simplex infection. This report describes an unusual presentation of erythema multiforme affecting the lips and oral mucosa of a healthy 7-year-old boy in the form of lip adherence.
Two weeks following eruption of oral ulcerations, a 7-year-old healthy boy developed severe erosive ulceration of both lips, causing complete lip adherence. This was accompanied by marked bilateral submandibular and cervical lymphadenopathy, tremor and sweating. Clinical and laboratory investigations led to a diagnosis of erythema multiforme. The patient was treated initially with gentle application of Vaseline between the lips using cotton buds in an attempt to release lip adhesion, followed by surgical release of the lips under general anaesthesia. Analgesics and topical steroid mouthwash were provided.
Seven months later, the patient presented with a recurrence of his EM which included lesions on the skin. The patient was treated with antivirals, topical and systematic steroids to suppress the recurrent attacks of EM. Eighteen months following the initial presentation the patient and parent reported considerable decrease in the frequency, severity and duration of the occurrence of intra-oral ulcers, with no major episode of target lesions on the skin.
Erythema multiforme is rare in children, however it should be considered in the differential diagnosis of recurrent erosive oral ulcerative lesions especially when the oral lesions resemble those of primary herpetic gingivostomatitis.
KeywordsErythema multiforme Oral ulceration Lip adhesion Herpes simplex virus
- Field EA. Longman LP in Tyldesley’s Oral Medicine. 5th ed. Oxford: Oxford University Press; 2003. p. 135–6.Google Scholar
- Habif TP. Clinical dermatology: a color guide to diagnosis and therapy. 4th ed. New York: Mosby; 2004. p. 626–34.Google Scholar
- Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5(39):1–11.Google Scholar